DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20211644

The study of adverse drug reactions in indoor patients of tuberculosis taking standardized antitubercular therapy (directly observed treatment short-course and programmatic management of drug resistant tuberculosis) in a tertiary care hospital at Surat

Payal P. Naik, Arvindsingh Panwar, Swati Patel

Abstract


Background: Tuberculosis is a serious public health issue in India. The treatment regimen followed is Directly observed treatment short-course (DOTS) and Programmatic Management of Drug resistant Tuberculosis (PMDT) approach. In a long period of treatment adverse drug reactions (ADRs) can be an important programmatic issue. Thus, study was undertaken to assess the ADRs caused by antitubercular therapy in indoor patients in a tertiary care hospital at Surat.

Methods: The Observational, prospective study was carried out for one year period. The causality was determined by WHO UMC scale and severity was determined by Modified Hartwig and Siegel scale. Chi square test was applied for statistical analysis.

Results: Among 255 tuberculosis patients, 85 (33.3%) patients developed ADRs. Occurrence of ADRs was more among females (46.6%). The commonly involved systems are gastrointestinal (40.6%) followed by haematological (17.9%). The most common ADRs observed were nausea and vomiting (21.7%). High percentage of ADRs causing drugs were isoniazid (30.6%) followed by rifampicin (26.1%). Causality assessment showed 60.4% ADRs were possible, 37.7% ADRs were probable and 1.9% ADRs was certain. Severity assessment scale showed 81.1% of moderate, 12.3% of mild and 6.6% of severe grading. Occurrence of ADRs was more among PMDT (60%) in comparison to DOTS therapy (31.06%) [p value = 0.0084 (significant p value < 0.05)].

Conclusions: Antitubercular treatment is safer but early detection, management and reporting of ADRs is required to prevent it at initial stage and helps to decrease default rate.


Keywords


Adverse drug reaction, DOTS, PMDT, Antitubercular drugs

Full Text:

PDF

References


Bennet PN, Brown MJ, Sharma P. Chemotherapy of bacterial infections. Infection and inflammation. Clinical Pharmacology, 11th edi. Edinburgh: Churchill Livingston: Elsevier. 2012;202-9.

TB India 2016. Revised National Tuberculosis Control Programme Annual Status Report. New Delhi: Government of India; 2015. http://tbcindia.nic.in/WriteReadData/l892s/3608495828TB%20India%202016_Part1.pdf. Last accessed on 20th December, 2020.

Tripathi KD. Anitubercular drugs. Essential of medical pharmacology. 7th edi. New Delhi: Jaypee brothers. 2013;765-79.

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med. 2003;167:1472-7.

Vieira DE, Gomes M. Adverse effects of tuberculosis treatment: Experience at an outpatient clinic of a teaching hospital in the city of São Paulo, Brazil. J Bras Pneumol. 2008;34:1049-55.

Zaka-Ur-Rehman Z, Jamshaid M, Chaudhry A. Clinical evaluation and monitoring of adverse effects for fixed multidose combination against single drug therapy in pulmonary tuberculosis patients. Pak J Pharm Sci. 2008;21:985-90.

Marra F, Marra CA, Bruchet N, Richardson K, Moadebi S, Elwood RK, et al. Adverse drug reactions associated with first-line anti-tuberculosis drug regimens. Int J Tuberc Lung Dis. 2007;11:668-752.

Chhetri AK, Saha A, Verma SC, Palaian S, Mishra P, Shankar PR. Study of adverse drug reactions caused by first line anti-tubercular drugs used in directly observed treatment, short course (DOTS) therapy in Western Nepal, Pokhara. J Pak Med Assoc. 2008;58:531-6.

Ramanath K V, S. Ramesh. A Study on Assessment of Adverse Drug Reactions in Tuberculosis Patients. Am J PharmTech Res.2012;2(2).

Patel SV, Bhikhubhai NK, Patel AB, Shringarpure KS, Mehta KG, Shukla L. Adverse Drug Reactions in Patients put on Multi Drug Resistant Tuberculosis (MDR-TB) Treatment in Seven Districts of Central Gujarat. Journal of Young Pharmacists. 2015;4:425-31.

Rathod KB, Borkar MS, Lamb AR, Suryavanshi SL, Surwade GA, Pandey VR et al. Adverse events among patients of multi drug resistant tuberculosis receiving second line anti TB treatment. Int J Sci Rep. 2015;1(6):253-7.

Kapadia VK, Tripathi SB. Adverse drug reactions and outcome analysis of MDR TB patients on DOTS PLUS regimen, National Journal of Community Medicine. 2016;7(1):5-9.

Dhingra VK, Rajpal S, Aggarwal N, Aggarwal JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36:251-9.

Mishra S, Jena M, Jena B, Mishra S. A Study of Anti-Tubercular Drug Induced Adverse Reactions in Patients Attending Pulmonary Medicine Department of a Tertiary Care Teaching Hospital. Int J Pharm Sci Rev Res. 2013;21(2):308-11.

Tak DK, Acharya ID, Gowrinath K, Rao PGM, Subish P. Safety evaluation of antitubercular therapy under Revised National Tuberculosis Control Programme in India. Journal of clinical and diagnostic research. 2009;3:1395-401.

Marko S. Epidemiological Study of Adverse Drug Reactions of Antitubercular Drugs used in Dots Therapy. Int J Pharm Sci Rev Res. 2014;25(1):206-9.

Verma R, Mahor G R, Shrivastava A, Pathak P. Adverse drug reactions associated with first line antitubercular drugs in a tertiary care hospital of central India: a study of clinical presentations, causality, and severity. Asian J Pharm Clin Res. 2014;7(5):140-3.